Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 283, NWS Springfield, MO

August 10, 2018Christian County, Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 10, 2018, 8:24 PM CDT for Christian County, Greene County, Missouri. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2018, 8:24 PM CDT (01:24 UTC)
Expired
Aug 10, 2018, 9:00 PM CDT
In force
36 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Christian County, MO, Greene County, MO

The radar

The Springfield radar (KSGF), 17 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 8:25 PM CDTTSTM WND DMG3 S Republic, MOSEVERAL TREE LIMBS (AT LEAST 12 INCHES IN DIAMETER) DOWNED AT ISLAND GREEN GOLF COURSE. DELAYED REPORT. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.4 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
2049 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WUUS53 KSGF 110124
SVRSGF
MOC043-077-110200-
/O.NEW.KSGF.SV.W.0283.180811T0124Z-180811T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
824 PM CDT FRI AUG 10 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northwestern Christian County in southwestern Missouri...
  South central Greene County in southwestern Missouri...

* Until 900 PM CDT.

* At 824 PM CDT, a severe thunderstorm was located over Republic,
  moving south at 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Republic...                       Clever...
  Billings...                       

This includes Interstate 44 near mile marker 69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3715 9352 3713 9339 3706 9337 3702 9351
      3708 9360
TIME...MOT...LOC 0124Z 020DEG 8KT 3711 9348 

HAIL...0.88IN
WIND...60MPH
 
$$

Runnels
1 follow-up statement
378 
WWUS53 KSGF 110142
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
842 PM CDT FRI AUG 10 2018

MOC077-110151-
/O.CAN.KSGF.SV.W.0283.000000T0000Z-180811T0200Z/
Greene MO-
842 PM CDT FRI AUG 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GREENE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved 
southward into western Christian County. Therefore, the warning has 
been cancelled.

LAT...LON 3702 9351 3708 9360 3710 9356 3710 9343
      3709 9343 3706 9342
TIME...MOT...LOC 0141Z 020DEG 8KT 3707 9350 

$$

MOC043-110200-
/O.CON.KSGF.SV.W.0283.000000T0000Z-180811T0200Z/
Christian MO-
842 PM CDT FRI AUG 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN CHRISTIAN COUNTY...

At 841 PM CDT, a severe thunderstorm was located near Billings, 
moving south at 10 mph.  The storm has diminished in intensity and 
the warning may be cancelled early if this trend continues.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Clever...                         Billings...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3702 9351 3708 9360 3710 9356 3710 9343
      3709 9343 3706 9342
TIME...MOT...LOC 0141Z 020DEG 8KT 3707 9350 

HAIL...0.75IN
WIND...60MPH
 
$$

Runnels

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:50 PM CDT, 5 hours 34 minutes earlier.

Area forecast discussion, Aug 10, 2:50 PM CDT, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
250 PM CDT Fri Aug 10 2018

.SHORT TERM...(This evening through Saturday)
Issued at 250 PM CDT Fri Aug 10 2018

A weak cold front was located over central Missouri and extended
back along the Oklahoma/Kansas border, with Isolated to scattered
convection beginning to develop just head of the front from northern
Oklahoma into central Missouri. Given presence of front, no cap and
moderate instabilities will continue to see isolated to scattered
convection through the remainder of the afternoon and into the
evening hours. Much like yesterday, thermodynamic and moisture
profiles are favorable for pulse type severe storms, with winds and
hail being the main threat, along with heavy downpours of rain. The
front will continue to slide south through the area tonight. Storms
will weaken and diminish as instability decreases, but some activity
may last until midnight. Clear to partly cloudy skies are then
expected late tonight and cannot rule out some patchy fog over
portions of the area by morning.

For Saturday, the front lays up across northern Arkansas. Again
expect isolated to scattered afternoon/evening storms again,
especially across southern Missouri nearer the front. Given the
light easterly flow north of the front, afternoon temperatures may be
a litter cooler with highs around the 90 degree mark.

.LONG TERM...(Saturday Night through Friday)
Issued at 250 PM CDT Fri Aug 10 2018

Saturday night into Sunday, frontal boundary will remain across
northern Arkansas and northeast Oklahoma, but will begin to return
north later Sunday as a mid level low develops over the southern
Plains. Focus for storms looks to be over southeast Kansas and
southwest Missouri by Sunday afternoon/evening. Again temperatures
looks to be seasonal with highs around 90s and lows in the 60s.

This mid and upper level low will slowly build northward Monday and
Tuesday, before opening up and sliding across the region Wednesday.
This will make for an unsettled pattern with periodic rain
chances through the period. Medium range models indicate the
potential for widespread and heaver rains would be later Tuesday
and Wednesday time frame as the main shortwave trough tracks
across the area, and both the GFS and ECMWF shows a decent low
level jet developing late Tuesday night nosing into the area. As a
result of the expected clouds and precipitation chances,
temperatures will be in the mid 80s for highs and lows in the 60s
to lower 70s for overnight lows.

The active flow remains in place for the end of the week, with
another shortwave poised to move across the area later Thursday into
Friday bringing more rain chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1227 PM CDT Fri Aug 10 2018

VFR flight conditions expected at the TAF sites through the
period. Cumulus will once again be common into the early evening
hours. Isolated to scattered showers/storms will be found around
the area, with better chances across central Missouri near a
frontal boundary. Due to expected coverage, have kept the VCTS at
the 3 sites from 21Z through about 03Z. Any storms that do develop
will contain low visibilities if IFR due to heavy rain, along
with gusty winds.This boundary will push through the area settling
into northern Arkansas by morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Aug 10, 3:11 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
311 PM CDT Fri Aug 10 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-112015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
311 PM CDT Fri Aug 10 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

  Isolated to Scattered thunderstorms will continue to develop
  across the region the remainder of the afternoon into the evening
  hours, especially across extreme southeastern Kansas into central
  Missouri. A few of the stronger storms may produce damaging
  downburst winds and hail up to the size of quarters.

  Heat index values in the mid to upper 90s will occur over west
  central Missouri into extreme southeast Kansas during the
  late afternoon hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Heat index values in the low to mid 90s will occur across southern
  Missouri on Saturday afternoon.

  A few storms will again be possible Saturday and Sunday. A
  better coverage of thunderstorms is then expected from Monday
  through Wednesday as an upper level storm system slowly moves
  east through the region. No severe weather is expected at this
  time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Local storm report, Aug 10, 7:55 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
755 PM CDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     4 W AVA                 36.95N 92.74W
08/10/2018                   DOUGLAS            MO   AMATEUR RADIO

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4
            W AVA. PICTURE RELAYED VIA HAM RADIO
            OPERATOR OF TOP OF 3-PLUS INCH TREE BROKEN
            OFF NEAR HWY 5 AND HWY Y WEST OF AVA. TIMING
            ESTIMATED FROM RADAR.

&&

CKR
Local storm report, Aug 10, 7:56 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
756 PM CDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     AVA                     36.95N 92.66W
08/10/2018                   DOUGLAS            MO   AMATEUR RADIO

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            AVA. PICTURE RELAYED VIA HAM RADIO OPERATOR
            OF LARGE TREE DOWN ACROSS ROAD ON JOHNSON
            AVE IN AVA.

&&

CKR
Local storm report, Aug 10, 8:02 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
802 PM CDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     AVA                     36.95N 92.66W
08/10/2018                   DOUGLAS            MO   AMATEUR RADIO

            AVA SKYWARN HAM RADIO OPERATOR RELAYED
            PICTURE OF UPROOTED TREE AGAINST THE HIGH
            SCHOOL IN AVA.

&&

CKR
Local storm report, Aug 10, 8:08 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
808 PM CDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     2 S SPRINGFIELD         37.16N 93.28W
08/10/2018                   GREENE             MO   PUBLIC

            PICTURE VIA SOCIAL MEDIA OF MULTIPLE 4-6
            INCH TREE BRANCHES DOWN NEAR THE
            INTERSECTION OF E GUINEVERE STREET AND S
            KING AVE. TIMING ESTIMATED FROM RADAR.

&&

CKR
Local storm report, Aug 10, 8:18 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
818 PM CDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND DMG     2 W AVA                 36.95N 92.69W
08/10/2018                   DOUGLAS            MO   BROADCAST MEDIA

            PICTURES RELAYED VIA MEDIA CONTACT OF LARGE
            TREES FALLEN ON GARAGES, VEHICLE AND ROAD AT
            AVA COUNTRY CLUB. TIMING ESTIMATED FROM
            RADAR.

&&

CKR
Local storm report, Aug 10, 8:24 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
824 PM CDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     OZARK                   37.02N 93.21W
08/10/2018                   CHRISTIAN          MO   PUBLIC

            PICTURE VIA SOCIAL MEDIA OF A 2-3 FOOT
            DIAMETER TREE UPROOTED IN DOWNTOWN OZARK.

&&

CKR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:06 PM CDTSevere Thunderstorm WarningSGFGreene24 min
Aug 10, 7:33 PM CDTSevere Thunderstorm WarningSGFGreene42 min
Aug 10, 7:43 PM CDTFlash Flood WarningSGFGreene4 hr
Aug 10, 8:29 PM CDTSpecial Weather StatementSGFBarton46 min
Aug 11, 2:53 PM CDTSpecial Weather StatementSGFStone52 min
Aug 11, 3:15 PM CDTSevere Thunderstorm WarningSGFBarry, Stone30 min
Aug 11, 4:21 PM CDTSevere Thunderstorm WarningSGFTaney24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.